MAUDE Adverse Event Report: STRYKER SPINE-US REDUCTION POLYAXIAL SCREW 7.5X40; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US REDUCTION POLYAXIAL SCREW 7.5X40; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 482627540
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/04/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a serrato reduction polyaxial screw tulip and the threads of two xia 3 titanium blockers deformed intra-operatively.While tightening the blocker on the reduction screw, the surgeon heard the sound of the tab of the universal tightener breaking.It was discovered that the thread of the screw head was deformed and the blocker was cross threaded.The blocker was not able to be installed in the correct position.The surgeon was able to complete the procedure successfully by replacing the screw and blockers with new ones.There were no adverse consequences with the patient and no surgical delay.This report represents the screw.
 
Event or Problem Description
It was reported that a serrato reduction polyaxial screw tulip and the threads of two xia 3 titanium blockers deformed intra-operatively.While tightening the blocker on the reduction screw, the surgeon heard the sound of the tab of the universal tightener breaking.It was discovered that the thread of the screw head was deformed and the blocker was cross threaded.The blocker was not able to be installed in the correct position.The surgeon was able to complete the procedure successfully by replacing the screw and blockers with new ones.There were no adverse consequences with the patient and no surgical delay.Additional review of the devices indicates that only one of the two blockers was deformed.This record represents the polyaxial screw.
 
Additional Manufacturer Narrative
Visual inspection: the screw was returned with both tabs fractured off.The tabs were fractured at the area of the tab where they are intended to be broken off from the screw.There was deformation on the tulip threading consistent with misalignment or cross threading of the blocker.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.From the serrato surgical technique: final tightening: use the anti-torque key and the torque wrench or audible torque wrench to final tighten the blockers.The anti-torque key must be used for final tightening.The anti-torque key performs two key functions: allows the torque wrench to align with the tightening axis.Helps to maximize the torque needed to lock the implant assembly.Place the anti-torque key over the screw head.Place the torque wrench or audible torque wrench through the anti-torque key into the blocker.The torque wrench indicates the optimal torque force that must be applied to the implant for final tightening.Line up the two arrows to achieve the final tightening torque of 12nm.If using the audible torque wrench, the blocker is completely tightened to 12nm when the audible torque wrench clicks once.Note: do not exceed 12nm during final tightening.Note: the small torque wrench will not fit through the standard anti-torque key.Note: the es2 torque wrench or the mantis redux torque wrench may also be used as an alternative to the xia 3 torque wrench to final tighten the blockers.Note: the es2 counter torque tube may also be used in conjunction with the xia 3 torque wrench or audible torque wrench.The screw and blocker were deformed indicating cross threading of the blocker.Excessive force applied to the screw and blocker in an attempt to thread the misaligned blocker using the universal tightener most likely caused the tabs to break prematurely as well.The surgical technique advises against using the universal tightener for final tightening.Additionally, anti torque was not used which is also required per the surgical technique.Root cause is multifactorial with excessive force being applied with the universal tightener without anti torque to a misaligned blocker in the tulip.

Brand Name
REDUCTION POLYAXIAL SCREW 7.5X40
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10485580
Report Number0009617544-2020-00147
Device Sequence Number2707479
Product Code NKB
UDI-Device Identifier07613327351163
UDI-Public07613327351163
Combination Product (Y/N)N
PMA/510(K) Number
K170496
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number482627540
Device Catalogue Number482627540
Device Lot Number184483
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/27/2020
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer10/30/2020
Initial Report FDA Received Date09/02/2020
Supplement Report FDA Received Date11/25/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1